Alert archive / Arizona / Flash Flood Watches in 2014

Flash Flood Watch 3, NWS Las Vegas, NV

July 15, 2014Mohave County, Arizona; Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood watch at Jul 15, 2014, 9:40 AM MST for Mohave County, Arizona; Lincoln County, Nevada. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2014, 9:40 AM MST (16:40 UTC)
Expired
Jul 15, 2014, 8:21 PM MST
In force
11 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WGUS65 KVEF 151640
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT TUE JUL 15 2014

.A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE MOVING NORTH THROUGH THE AREA WILL CREATE THE POTENTIAL
FOR HEAVY RAINFALL AND FLASH FLOODING FROM CENTRAL AND NORTHERN
MOHAVE COUNTY UP INTO LINCOLN COUNTY THROUGH TODAY AND INTO THE
EVENING HOURS. 

AZZ001-003-NVZ015-160500-
/O.NEW.KVEF.FF.A.0003.140715T1640Z-140716T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-NORTHWEST DESERTS-LINCOLN COUNTY-
940 AM PDT TUE JUL 15 2014 /940 AM MST TUE JUL 15 2014/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTH 
  CENTRAL NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  ARIZONA...NORTHWEST DESERTS AND NORTHWEST PLATEAU. IN SOUTH 
  CENTRAL NEVADA...LINCOLN COUNTY. 

* THROUGH 10 PM THIS EVENING ALTHOUGH THE THREAT OF FLASH FLOODING
  MAY END EARLIER THIS EVENING IN MOHAVE COUNTY.

* VERY MOIST AND UNSTABLE AIR MASS COMBINED WITH AN UPPER LEVEL
  DISTURBANCE MOVING NORTH THROUGH THE AREA WILL CREATE THE
  POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING.

* LOCATIONS IMPACTED BY THESE THUNDERSTORMS MAY OBSERVE ONE TO TWO
  INCHES OF RAINFALL IN A VERY SHORT PERIOD OF TIME. CONDITIONS MAY
  CHANGE EXTREMELY RAPIDLY WITH THE ONSET OF RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE
POTENTIAL FOR HEAVY RAINFALL.

&&

$$
2 follow-up statements
218 
WGUS65 KVEF 152158
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM PDT TUE JUL 15 2014

.A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE MOVING NORTH THROUGH THE AREA WILL CREATE THE
POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING FROM CENTRAL AND
NORTHERN MOHAVE COUNTY UP INTO LINCOLN COUNTY THROUGH TODAY AND
INTO THE EVENING HOURS.

AZZ003-152300-
/O.CAN.KVEF.FF.A.0003.000000T0000Z-140716T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST DESERTS-
258 PM MST TUE JUL 15 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE NORTHWEST DESERTS OF ARIZONA HAS BEEN
CANCELLED.

DRIER AND MORE STABLE AIR HAS MOVED INTO SOUTHERN AND CENTRAL MOHAVE
COUNTY AND THE THREAT OF FLASH FLOODING HAS ENDED.

$$

AZZ001-NVZ015-160500-
/O.CON.KVEF.FF.A.0003.000000T0000Z-140716T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-LINCOLN COUNTY-
258 PM PDT TUE JUL 15 2014 /258 PM MST TUE JUL 15 2014/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT /10 PM
MST/ THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST ARIZONA AND SOUTH CENTRAL NEVADA... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHWEST ARIZONA... 
  NORTHWEST PLATEAU. IN SOUTH CENTRAL NEVADA...LINCOLN COUNTY. 

* UNTIL 10 PM PDT /10 PM MST/ THIS EVENING

* VERY MOIST AND UNSTABLE AIR MASS COMBINED WITH AN UPPER LEVEL 
  DISTURBANCE MOVING NORTH THROUGH THE AREA WILL CREATE THE 
  POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING. 

* LOCATIONS IMPACTED BY THESE THUNDERSTORMS MAY OBSERVE ONE TO 
  TWO INCHES OF RAINFALL IN A VERY SHORT PERIOD OF TIME. 
  CONDITIONS MAY CHANGE EXTREMELY RAPIDLY WITH THE ONSET OF 
  RAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE
POTENTIAL FOR HEAVY RAINFALL.

&&

$$
447 
WGUS65 KVEF 160321
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM PDT TUE JUL 15 2014

AZZ001-NVZ015-160430-
/O.CAN.KVEF.FF.A.0003.000000T0000Z-140716T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-LINCOLN COUNTY-
821 PM PDT TUE JUL 15 2014 /821 PM MST TUE JUL 15 2014/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTH
CENTRAL NEVADA HAS BEEN CANCELLED.

THUNDERSTORMS THAT WERE PRODUCING HEAVY RAINFALL IN THE AFTERNOON
HOURS OVER THE WATCH AREA HAVE BEEN DIMINISHING IN INTENSITY.
THEREFORE...THE THREAT OF ANY ADDITIONAL HEAVY RAINFALL HAS PASSED.
THE FLASH FLOOD WATCH HAS BEEN CANCELLED.
 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 9:32 AM MST, 8 minutes earlier.

Area forecast discussion, Jul 15, 9:32 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
932 AM PDT TUE JUL 15 2014

.SYNOPSIS...A MOIST SOUTHEAST FLOW COMBINED WITH A DISTURBANCE ALOFT
WILL PROVIDE A MORE ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE REGION TODAY. DRIER AND MORE STABLE AIR WILL GRADUALLY
SPREAD FROM SOUTH TO NORTH TONIGHT THROUGH THURSDAY LEADING TO LESS
THUNDERSTORM DEVELOPMENT THE SECOND HALF OF THE WEEK.
&&

.UPDATE...SHORTWAVE MOVING NORTHWEST INTO THE FORECAST AREA WAS
GENERATING A NICE BAND OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
MOHAVE COUNTY THIS MORNING WITH SOME PRETTY HEAVY RAINFALL. LATEST
HRR MODEL IS INDICATING GOOD POTENTIAL FOR HEAVY RAIN ACROSS THAT
AREA NORTHWARD INTO NORTHERN MOHAVE COUNTY AND EVEN LINCOLN COUNTY
AS THE SHORTWAVE TRACKS TO THE NORTH. I DECIDED TO ISSUE A FLASH
FLOOD WATCH FOR THOSE AREAS VALID UNTIL 10 PM THIS EVENING. IT WILL
PROBABLY SHUT DOWN MUCH EARLIER IN SOUTHERN/CENTRAL MOHAVE COUNTY
BUT I DID NOT WANT TO ADD ANY CONFUSION BY SEGMENTING THE PRODUCT.
POP/WX/QPF GRIDS WERE ALL UPDATED ACCORDINGLY. -HARRISON-

.PREV DISCUSSION...
400 AM PDT TUE JUL 15 2014

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...FAIRLY WELL DEFINED
BANDS OF SHOWERS AND BRIEF THUNDERSTORMS HAVE BEEN DEVELOPING SINCE
08Z ACROSS MOHAVE AND CLARK COUNTIES AND RECENT RADAR TRENDS
INDICATE INCREASING COVERAGE THROUGH EARLY THIS MORNING. IT APPEARS
THESE BANDS ARE FORMING IN A FAVORABLE AREA OF MID LEVEL CONVERGENCE
WITH AN APPARENT SECONDARY WAVE LIFTING ACROSS THE MOJAVE DESERT
REGION. SOUTHERN NEVADA IS ALSO UNDER THE 250 MB ANTICYCLONIC CENTER
WITH JET LEVEL WINDS AROUND 5 KTS OR LESS. CONVECTION SHOULD BE MORE
ACTIVE OVER SOUTHERN NEVADA THIS MORNING THEN BECOME MORE FOCUSED
OVER THE SOUTHERN SIERRA AND SOUTHERN GREAT BASIN DURING THE
AFTERNOON. STORMS WILL BE MOVING TO THE WEST-NORTHWEST THIS MORNING
THEN SHOULD TRANSITION TO A NORTHWARD MOVEMENT THIS AFTERNOON.

IT LOOKS LIKE TODAY SHOULD BE THE MOST ACTIVE FOR THUNDERSTORMS
FOLLOWED BY A DOWNWARD TREND IN COVERAGE WEDNESDAY AND THURSDAY. DRY
AND MORE STABLE AIR SPREADING FROM NORTHERN BAJA UP INTO SOUTHERN
SAN BERNARDINO COUNTY TODAY WILL LIMIT CONVECTION AND THIS AIR MASS
WILL SLOWLY SPREAD OVER SOUTHERN NEVADA TONIGHT AND WEDNESDAY WHICH
WILL DIMINISH CHANCES FOR THUNDERSTORMS WEDNESDAY FROM LAS VEGAS
SOUTHWARD. A BAND OF MOISTURE AND INSTABILITY IS FORECAST TO EXTEND
FROM NORTHERN INYO COUNTY AND CENTRAL NEVADA DOWN TO NORTHWEST
ARIZONA WEDNESDAY THEN SLOWLY GIVE WAY TO THE DRIER AND MORE STABLE
AIR PUSHING UP FROM THE SOUTH THURSDAY FOR DECREASING CONVECTION.

TEMPERATURES WILL GENERALLY NUDGE UPWARD A FEW DEGREES WEDNESDAY AND
THURSDAY UNDER DRIER AIR AND LESS CLOUD COVER WITH READINGS NEAR
NORMAL.

.LONG TERM...FRIDAY THROUGH TUESDAY...WITH THE EXCEPTION OF SATURDAY
THE MODELS KEEP MUCH OF THE AREA DRY WITH ONLY THE NORTHERN PORTIONS
OF THE FORECAST AREA SEEING THUNDERSTORMS THROUGH THE EXTENDED
PERIOD. ON SATURDAY...WITH BOTH MODELS SHOWING HIGH PRESSURE TO
SLOWLY WORK EAST AND SET UP OVER NEW MEXICO THE FLOW WILL START TO
BECOME MORE SOUTHERLY...HOWEVER A TROUGH DIGGING OFF THE WEST COAST
WILL BE A FACTOR IN DETERMINING HOW MUCH MOISTURE WORKS NORTH AROUND
THE HIGH. THE ECMWF SHOWS THIS TROUGH TO DIG A LITTLE FURTHER SOUTH
THEN THE GFS WHICH WILL ALLOW FOR MORE OF A SOUTHWEST FLOW AND KEEP
MUCH OF THE MOISTURE IN ARIZONA AND NOT ALLOWING MUCH OF A NORTHERN
PROGRESSION. THE GFS IS SHOWING THAT MOISTURE AND INSTABILITY
SATURDAY STREAMING NORTHWARD WHICH COULD BRING A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE EASTERN HALF OF THE CWA.
HOWEVER...BASED ON PREVIOUS FORECAST WILL CONTINUE TO LEAD WITH THE
ECMWF AND KEEP A GENERAL DRY FORECAST WITH ONLY SLIGHT CHANCES OF
THUNDERSTORMS...MAINLY ACROSS THE NORTH. TEMPERATURES ARE EXPECTED
TO REMAIN FAIRLY CLOSE TO SEASONAL NORMS THROUGH THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...BANDS OF SHOWERS AND THUNDERSTORMS OVER
CENTRAL CLARK COUNTY EARLY THIS MORNING WILL TRACK TOWARD THE
WEST-NORTHWEST AND SHOULD BE OUT OF THE TERMINAL AREA BY 15Z.
SCT-BKN CLOUDS OF 6-7KFT SHOULD LIFT BY THEN. LOOK FOR A PREVAILING
SOUTH TO SOUTHEAST WINDS OF 6-11 KTS MUCH OF TODAY. ISOLATED TO
SCATTERED THUNDERSTORMS SHOULD DEVELOP IN THE BEATTY...MORMON MESA
AND PEACH SPRINGS CORRIDORS THIS AFTERNOON. DRIER AND MORE STABLE
AIR WILL SPREAD OVER SOUTHERN NEVADA TONIGHT AND WEDNESDAY WITH
PREVAILING SOUTH-SOUTHWEST WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTHERN NEVADA THIS MORNING WILL BECOME MORE DEVELOPED OVER THE
AREA FROM THE SOUTHERN SIERRA ACROSS SOUTH CENTRAL NEVADA AND FAR
NORTHWEST ARIZONA DURING THE AFTERNOON. MORE STABLE AIR WILL SPREAD
IN OVER SOUTHEAST CALIFORNIA DURING THE DAY. LOCALIZED GUSTS AROUND
45 KTS CAN BE EXPECTED NEAR ANY STORMS. PREVAILING WINDS WILL BE
FROM THE SOUTH AT 5-15 KTS OUTSIDE OF STORM INFLUENCES.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE
TODAY. MEANWHILE...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Jul 14, 7:18 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 15, 9:37 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 15, 12:17 PM MSTSevere Thunderstorm WarningVEFClark43 min
Jul 15, 12:32 PM MSTSevere Thunderstorm WarningVEFClark, Nye43 min

Nearby

Flash Flood Watches in Arizona, 2014Flash Flood Watches in Nevada, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.